Hail, Blount
- When
- March 29, 3:17 PM EST
- Where
- Blount County, Maryville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.750, -83.970
Quarter size hail was reported at Maryville.
A few thunderstorms developed across Central East Tennessee during the afternoon and produced some wind damage along with large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A few thunderstorms developed across Central East Tennessee during the afternoon and produced some wind damage along with large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 29, 1:47 PM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 247 PM EDT THU MAR 29 2012 .SHORT TERM...(TONIGHT AND FRIDAY)...WEAK FRONTAL BOUNDARY OVER THE AREA WILL REMAIN NEARLY STATIONARY THROUGH TONIGHT. SOME ISOLATED CONVECTION HAS DEVELOPED OVER CENTRAL AND SOUTHERN AREAS NEAR AND SOUTH OF THIS BOUNDARY...AND WILL CARRY SLIGHT CHANCE POPS THROUGH TONIGHT IN THESE SAME AREAS TONIGHT. MODELS INDICATE THE FRONT WILL BEGIN MOVING BACK NORTH FRIDAY AS A WEAK LOW PRESSURE SYSTEM TRAVERSES THE OHIO VALLEY. MOISTURE WILL INCREASE AND MODELS INDICATE A WEAK UPPER IMPULSE MAY BRUSH THE AREA...SO WILL CARRY CHANCE POPS ALL ZONES FOR FRIDAY. NO MAJOR ARGUMENTS WITH MAV TEMPS. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)...THE EXTENDED PERIOD WILL START WILL A QUICK MOVING SHORT-WAVE ACROSS THE OHIO VALLEY INTO THE MID-ATLANTIC STATES. ASSOCIATED COLD FRONT WILL MOVE ACROSS THE FORECAST AREA LATE FRIDAY NIGHT AND SATURDAY. WILL CONTINUE WITH CHANCE POPS FRIDAY NIGHT AND SLIGHT CHANCE OF SATURDAY. BOUNDARY MOVES SOUTH OF THE AREA SATURDAY NIGHT...BUT BEGINS TO MOVE BACK NORTH FOR SUNDAY AND SUNDAY NIGHT WITH LOW CHANCE POPS OF CONVECTION. THE MEDIUM RANGE MODEL SHOWS CONSIDERABLE DISAGREEMENT FOR EARLY TO MID PART OF NEXT WEEK. THE ECMWF SHOWS A PHASED NORTHERN STREAM DOMINATED TROUGH MOVING ACROSS THE AREA MONDAY NIGHT AND TUESDAY. THE OPERATIONAL GFS SHOWS A SEPARATE NORTHERN AND SOUTHERN STREAM TROUGHS. SINCE THE SOUTHERN STREAM WAVE IS NOT PHASED WITH THE NORTHERN WAVE...CONVECTION LASTS CONSIDERABLY LONGER. GFS ENSEMBLE SHOWS A GOOD DEAL OF DISAGREEMENT BETWEEN THE GFS MEMBERS...SO HAVE LOW CONFIDENCE ON HOW SYSTEM WILL EVENTUALLY EVOLVE. WILL TREND MORE TOWARD THE MORE PROGRESSIVE ECMWF SOLUTION. WILL CALL FOR DRIER WEATHER RETURNING BY WEDNESDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 59 77 57 81 54 / 20 50 40 20 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 58 76 56 78 52 / 20 40 40 20 10 OAK RIDGE, TN 57 77 57 78 51 / 20 40 40 20 10 TRI CITIES AIRPORT, TN 47 76 52 73 44 / 10 30 40 20 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LW/DH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 301 PM EDT THU MAR 29 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-301915- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 301 PM EDT THU MAR 29 2012 /201 PM CDT THU MAR 29 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THE REST OF THIS AFTERNOON AND EVENING. LARGE HAIL UP TO QUARTER SIZE AND DAMAGING WINDS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF A COLD FRONT ON FRIDAY AFTERNOON AND EVENING. SOME STORMS MAY BE STRONG TO MARGINALLY SEVERE...MAINLY ACROSS NORTHERN PORTIONS OF THE AREA. A STRONGER COLD FRONT WILL MOVE ACROSS THE REGION MONDAY NIGHT AND TUESDAY. SOME OF THESE STORMS MAY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MONDAY NIGHT AND TUESDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 304 PM EDT THU MAR 29 2012 TNZ068-069-071-072-292000- BLOUNT SMOKY MOUNTAINS TN-KNOX TN-LOUDON TN-NW BLOUNT TN- 304 PM EDT THU MAR 29 2012 ...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...KNOX AND LOUDON COUNTIES UNTIL 400 PM EDT... AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FARRAGUT...OR 6 MILES NORTHEAST OF LENOIR CITY...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ALCOA...MARYVILLE... FARRAGUT...EAGLETON VILLAGE...FRIENDSVILLE...CLOVER HILL...WILDWOOD AND WALLAND. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
The Knoxville radar (KMRX), 69 km away, was scanning. The volume nearest the first event began at 20:16 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported at Maryville.
A tree was reported down on Callahan Road and another was downed on Airbase Road in the Louisville community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373580, 373582.